Try it
Psychiatry · Psychotic disorders: clozapine and carbamazepine
Sample itemA patient with treatment-resistant schizophrenia on clozapine develops generalised seizures. A colleague suggests adding an anticonvulsant that is also a mood stabiliser. Which drug should be avoided in this combination because of additive bone-marrow toxicity?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Carbamazepine
Carbamazepine can itself cause agranulocytosis and aplastic anaemia, so it should not be combined with clozapine. Valproate is the usual anticonvulsant choice when seizures complicate clozapine treatment.
Option by option
A. Sodium valproate
Valproate is the commonly used anticonvulsant with clozapine and is not marrow toxic in this way.
B. Lamotrigine
Lamotrigine is not associated with additive agranulocytosis with clozapine.
C. Carbamazepine (correct)
Correct. Carbamazepine adds marrow-suppression risk to clozapine and is also an enzyme inducer.
D. Levetiracetam
Levetiracetam has no recognised haematological interaction with clozapine.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…